Suggest ways to wean off Isosorbide mononitrate

default
Posted on Tue, 26 Apr 2016 in Medicines and Side Effects
Question: I am concerned about the side effects of isosorbide mono,because I have taken 60 mg. for 4 yrs. after 5 stents and triple bypass....Was hoping to get off of it...but it looks like it's what's keeping me alive,the pain in muscles,legs,etc. is really bad. Is there another way?
doctor
Answered by Dr. Muhammad Hanif 6 hours later
Brief Answer:
Nitrates are mandatory to keep your blood vessels patent!!!

Detailed Answer:
Welcome to HCM!

Thanks for consulting at this health forum. I am happy to assist you today with all the genuine health concerns you have.

I feel sorry for the health issues you have. Nitrates are the lifesaving medications that cause dilatation of blood vessels and keeps the heart vessels patent too. It also decreases the workload on heart muscles that eases the failing heart's functions.

There isn't a direct musclular side effect that may have caused issues for you. It actually causes lowering of blood pressure that may also lead to Orthostatic hypotension in addition to muscle weakness. For symptoms like you have, we usually suggest more precautions rather than discontinuing the drug. You are right in your statements about this medication as this really is a lifesaving drug. You need to avoid standing long upright. Avoid fast standing from sitting or laying down posture. Avoid strenuous work, running, brisk walking, lifting weight etc. Avoid hot and humid environment and keep yourself well hydrated.

I also suggest you to ask your Physician for your Thyroid Profile testing, Vit. B12 and Vit. D levels, Serum proteins, lipid profile and CBC to rule out other causes of muscles aches.

Keep a balanced and healthy diet. Seafood, salads, fruits, vegetables are best for you. Avoid processed red meat and refined food.

Final Suggestion :-
Before you stop taking any medications please check with your treating Physician and ask to rule out other major causes of muscle aches first. Nitrates are lifesaving medication and needed for you on regular basis. Also ask your Physician if any other medication is interaction with your Isosorbide mononitrate.

Hope it helps you today. Please feel free to ask for further assistance if you gave more queries. I will be happy to help.

Regards!
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Muhammad Hanif

General & Family Physician

Practicing since :2009

Answered : 2369 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Lab Tests
Medical Topics

Recent questions on  Orthostatic hypotension

doctor1 MD

Im sitting in front of my computer and had a sudden dizzy spell with slight nausea. I suffer from hpertension - have been on medication for a...

doctor1 MD

Hey, I m a 37 year old male on blood pressure meds, BP stays consistantly now around 130 s over 80 s. Recently having numbness in my left leg only,...

doctor1 MD

My husband blood pressure, gets very high in the mornings. He also experiences light headiness & dizziness throughout the day. He is on Lisinopril...

doctor1 MD

I think I have orthostatic hypotension but I am not sure. When I stand up I get the normal dizziness but my vision also fades to black for a few...

doctor1 MD

Hi, I've been having a drop in BP when I go from sitting to standing and I feel like I'm on an elevator and very lightheaded when I stand up ....

doctor1 MD

3rd time this week that this has happened. Comes on fast. I’m fine and then I’m white as a ghost,shaky, nauseous,and feel faint

doctor1 MD

yes my husband is on three blood pressure medicines and his dr. refuses to know that he is losing weight and feels dizzy and light headness should...

Get personalised answers from verified doctor in minutes across 80+ specialties

138 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2